MAUDE Adverse Event Report: ARTHROCARE CORP. SABER 30 DEGREE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. SABER 30 DEGREE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number AC4330-01
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).
 
Event or Problem Description
It was reported that during an arthroscopic rotator interval release, a 7 mm cannula was inserted through the anterior superior portal as the 5 mm cannula would not fit the hook tip radiofrequency device.Apparently, smith and nephew, the manufacturer of these instruments had changed the hook tip radiofrequency device to a curved instrument with about a 10-degree curve or so and this required a 7 mm cannula for its insertion.The surgeon inserted the cannula and then using the radiofrequency tip opened the dense scarred rotator interval down to the level of the subscapularis.This notably improved external rotation to at least 30 degrees.The surgeon then continued releasing with a radiofrequency device through the middle glenohumeral ligament and the inferior glenohumeral ligament.The surgeon then removed the cannula and inserted the radiofrequency device in order to have an unimpeded approach to the anterior and inferior capsule and released this as well down to about the 5 o'clock position.Upon removing the hook tip radiofrequency device, it was evident that the tip had broken.There was no evidence of it within the joint.The surgeon visualized through not only the posterior portal but the anterior portal.Radiology called and took a shoulder x-ray upon which item was seen by the surgeon.The surgeon stated the size of the tip is 2mm and was unable to retrieve it for the safety of the patient and shoulder.It is unknown if there was a surgical delay or if a backup device was available and how the issue was resolved.No other complications were reported.
 
Additional Manufacturer Narrative
B5 was updated.
 
Event or Problem Description
It was reported that during an arthroscopic rotator interval release, the tip of saber 30 degrees wand broke off in the patient.A 7 mm cannula was inserted through the anterior superior portal as the 5 mm cannula would not fit the hook tip radiofrequency device.Apparently, smith and nephew, the manufacturer of these instruments had changed the hook tip radiofrequency device to a curved instrument with about a 10-degree curve or so and this required a 7 mm cannula for its insertion.The surgeon inserted the cannula and then using the radiofrequency tip opened the dense scarred rotator interval down to the level of the subscapularis.This notably improved external rotation to at least 30 degrees.The surgeon then continued releasing with a radiofrequency device through the middle glenohumeral ligament and the inferior glenohumeral ligament.The surgeon then removed the cannula and inserted the radiofrequency device in order to have an unimpeded approach to the anterior and inferior capsule and released this as well down to about the 5 o'clock position.Upon removing the hook tip radiofrequency device, it was evident that the tip had broken.There was no evidence of it within the joint.The surgeon visualized through not only the posterior portal but the anterior portal.Radiology called and took a shoulder x-ray upon which item was seen by the surgeon.The surgeon stated the size of the tip is 2mm and was unable to retrieve it for the safety of the patient and shoulder.It is unknown if there was a surgical delay or if a backup device was available and how the issue was resolved.No other complications were reported.Patient is dong well postoperatively.Reports his shoulder is more functional but awakens still at night.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states this case was presented via medwatch.Per the complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.Per the surgeon, an analysis of an unprovided x-ray revealed the 2mm tip was unretrieved due to safety of the patient and the shoulder.Subsequently, these devices are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Since it was reported, there was no evidence of the tip in the patient¿s joint.We cannot rule the possibility of micro-motion and/or migration, and local irritation/discomfort of the retained tip.According to the report, it is unknown if there was a surgical delay or if a backup device was available and how the issue was resolved.Since no other complications were reported, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the customer provided image shows the original packaging confirming part number and lot number.There was no relationship found between the device and the reported event.The complaint was not confirmed.Factors that could have contributed to the reported event include: (1) hitting the device tip against a hard surface.(2) using the device as a lever to enlarge surgical site.(3) mechanical displacement of tissue through applied force.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
SABER 30 DEGREE ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13467149
Report Number3006524618-2022-00047
Device Sequence Number3871570
Product Code GEI
UDI-Device Identifier00817470004854
UDI-Public00817470004854
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/14/2022
Device Model NumberAC4330-01
Device Catalogue NumberAC4330-01
Device Lot Number2039774
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2022
Supplement Date Received by Manufacturer02/22/2022
10/27/2022
Initial Report FDA Received Date02/06/2022
Supplement Report FDA Received Date02/24/2022
10/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/14/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient SexMale
Patient Weight88 KG